Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Sharp $ L^1$ a posteriori error analysis for nonlinear convection-diffusion problems

Authors: Zhiming Chen and Guanghua Ji
Journal: Math. Comp. 75 (2006), 43-71
MSC (2000): Primary 65N15, 65N30, 65N50
Published electronically: September 29, 2005
MathSciNet review: 2176389
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive sharp $ L^\infty(L^1)$ a posteriori error estimates for initial boundary value problems of nonlinear convection-diffusion equations of the form

$\displaystyle \frac{\partial u}{\partial t}+\operatorname{div}f(u)-\Delta A(u)=g$      

under the nondegeneracy assumption $ A'(s)>0$ for any $ s\in$R. The problem displays both parabolic and hyperbolic behavior in a way that depends on the solution itself. It is discretized implicitly in time via the method of characteristic and in space via continuous piecewise linear finite elements. The analysis is based on the Kruzkov ``doubling of variables'' device and the recently introduced ``boundary layer sequence'' technique to derive the entropy error inequality on bounded domains. The derived a posteriori error estimators have the correct convergence order in the region where the solution is smooth and recover the standard a posteriori error estimators known for parabolic equations with strong diffusions.

References [Enhancements On Off] (What's this?)

  • 1. T. Arbogast and M.F. Wheeler, A characteristic-mixed finite element method for advection-dominated transport problems, SIAM J. Numer. Anal. 32 (1995), 404-424. MR 1324295 (95m:65151)
  • 2. H.W. Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z. 183 (1983), 311-341. MR 0706391 (85c:35059)
  • 3. I. Babuška and C. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal. 15 (1978), 736-754. MR 0483395 (58:3400)
  • 4. J. Carrillo, Entropy solutions for nonlinear degenerate problems, Arch. Rational Mech. Anal. 147 (1999), 269-361. MR 1709116 (2000m:35132)
  • 5. Z. Chen and S. Dai, Adaptive Galerkin methods with error control for a dynamical Ginzburg-Landau model in superconductivity, SIAM J. Numer. Anal. 38 (2001), 1961-1985. MR 1856238 (2002g:65114)
  • 6. Z. Chen and S. Dai.
    On the efficiency of adaptive finite element methods for elliptic problems with discontinuous coefficients, SIAM J. Sci. Comput. 24 (2002), 443-462. MR 1951050 (2003k:65160)
  • 7. Z. Chen and F. Jia, An adaptive finite element method with reliable and efficient error control for linear elliptic problems, Math. Comp. 73 (2004), 1163-1197. MR 2047083
  • 8. Z. Chen, R.H. Nochetto and A. Schmidt, A characteristic Galerkin method with adaptive error control for the continuous casting problem, Comput. Methods Appl. Mech. Engrg. 189 (2000), 249-276. MR 1779683 (2001f:80003)
  • 9. Ph. Clément, Approximation by finite element functions using local regularization, RAIRO Anal. Numer. 9 (1975), 77-84. MR 0400739 (53:4569)
  • 10. B. Cockburn, A simple introduction to error estimation for nonlinear hyperbolic conservation laws, Department of Mathematics, University of Minnesota, 2003. cockburn/LectureNotes.html
  • 11. B. Cockburn, F. Coquel and P.G. Lefloch, An error estimate for finite volume methods for multidimensional conservation laws, Math. Comp. 63 (1994), 77-103. MR 1240657 (95d:65078)
  • 12. B. Cockburn and P.-A. Gremaud, Error estimates for finite element methods for scalar conservation laws, SIAM J. Numer. Anal. 33 (1996), 522-554. MR 1388487 (97e:65096)
  • 13. C.N. Dawson, T.F. Russell and M.F. Wheeler, Some improved error estimates for the modified method of characteristics, SIAM J. Numer. Anal. 26 (1989), 1487-1512. MR 1025101 (91a:65229)
  • 14. W. Dörfler, A convergent adaptive algorithm for Possion's equations, SIAM J. Numer. Anal. 33 (1996), 1106-1124. MR 1393904 (97e:65139)
  • 15. W. Dörfler, A time and space adaptive algorithm for the linear time-dependent Schrödinger equation, Numer. Math. 73 (1996), 419-448. MR 1393174 (97g:65183)
  • 16. J. Douglas, Jr. and T.F. Russell, Numerical methods for convection-dominated diffusion problem based on combining the method of characteristics with finite element or finite difference procedures, SIAM J. Numer. Anal. 19 (1982), pp. 871-885.MR 0672564 (84b:65093)
  • 17. K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems I: A linear model problem, SIAM J. Numer. Anal. 28 (1991), 43-77.MR 1083324 (91m:65274)
  • 18. R. Eymard, T. Gallouët and R. Herbin, Error estimate for approximate solutions of a nonlinear convection-diffusion problem, Adv. Differ. Equ. 7 (2002), 419-440.MR 1869118 (2002h:35156)
  • 19. R. Eymard, T. Gallouët, R. Herbin and A. Michel, Convergence of a finite volume scheme for nonlinear degenerate parabolic equations, Numer. Math. 92 (2002), 41-82.MR 1917365 (2003e:65159)
  • 20. C. Johnson and A. Szepessy, Adaptive finite element methods for conservation laws based on a posteriori error estimates, Comm. Pure Appl. Math. XLVIII (1995), 199-234.MR 1322810 (97b:76084)
  • 21. P. Houston and E. Süli, Adaptive Lagrange-Galerkin methods for unsteady convection-diffusion problems, Math. Comp. 70 (2000), 77-106.MR 1681108 (2001f:65114)
  • 22. K. Huang, R. Zhang and M.T. van Genuchten, An Eulerian-Lagrangian approach with an adaptively corrected method of characteristic to simulate variably saturated water flow, Water Resource Research 30 (1994), 499-507.
  • 23. J. Kacur, Solution of degenerate convection-diffusion problems by the method of characteristics, SIAM J. Numer. Anal. 39 (2001), 858-879.MR 1860448 (2002h:65144)
  • 24. K.H. Karlsen and N.H. Risebro, On the uniqueness and stability of entropy solutions of nonlinear degenerate parabolic equations with rough coefficients, Discrete Contin. Dynam. Systems - Series A 9 (2003), 1081-1104.MR 1974417 (2004h:35102)
  • 25. D. Kröner and M. Ohlberger, A posteriori error estimates for upwind finite volume schemes for nonlinear conservation laws in multi-dimensions, Math. Comp. 69 (2000), 25-39.MR 1659843 (2000i:65135)
  • 26. N.N. Kruzkov, First order quasi-linear equations in several independent variables, Math. USSR Sbornik 10 (1970), 217-243.MR 0267257 (42:2159)
  • 27. C. Mascia, A. Porretta and A. Terracina, Nonhomogeneous Dirichlet problems for degenerate parabolic-hyperbolic equations, Arch. Rational Mech. Anal. 163 (2002), 87-124. MR 1911095 (2003e:35217)
  • 28. M. Ohlberger, A posteriori error estimates for vertex centered finite volume approximations of convection-diffusion-reaction equations, Math. Model. Numer. Anal. 35 (2001), 355-387.MR 1825703 (2002a:65142)
  • 29. F. Otto, $ L^1$-contraction and uniqueness for quasilinear elliptic-parabolic equations, J. Diff. Equations 131 (1996), 20-38.MR 1415045 (97i:35125)
  • 30. M. Picasso, Adaptive finite elements for a linear parabolic problem, Comput. Methods Appl. Mech. Engrg. 167 (1998), 223-237. MR 1673951 (2000b:65188)
  • 31. O. Pironneau, On the transport-diffusion algorithm and its application to the Navier-Stokes equations, Numer. Math. 38 (1982), 309-332.MR 0654100 (83d:65258)
  • 32. A. Schmidt and K.G. Siebert, ALBERT: An adaptive hierarchical finite element toolbox, IAM, University of Freiburg, 2000.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N15, 65N30, 65N50

Retrieve articles in all journals with MSC (2000): 65N15, 65N30, 65N50

Additional Information

Zhiming Chen
Affiliation: LSEC, Institute of Computational Mathematics, Academy of Mathematics and System Sciences, Chinese Academy of Sciences, Beijing 100080, People’s Republic of China

Guanghua Ji
Affiliation: Institute of Computational Mathematics, Academy of Mathematics and System Sciences, Chinese Academy of Sciences, Beijing 100080, People’s Republic of China

Received by editor(s): September 3, 2004
Received by editor(s) in revised form: September 29, 2004
Published electronically: September 29, 2005
Additional Notes: This author was supported in part by China NSF under grant 10025102 and by China MOST under grant G1999032802 and 2005CB321700. Part of the work was done when the first author was participating in the 2003 Programme Computational Challenges in Partial Differential Equations at the Isaac Newton Institute for Mathematical Sciences, Cambridge, United Kingdom
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society